Codeine Problem

03.26.2010

Codeine is one of the most commonly used analgesics in the world. But interestingly it is not biologically active itself. Instead, it must be metabolized by the liver to its more active form, morphine. In most individuals, about 7% of codeine is metabolized to morphine, which provides the relief from pain. However some individuals have excessively active drug metabolizing enzymes (CYP2D6) that can convert codeine to much higher levels. We call these individuals, ultra-rapid metabolizer genotypes. In one case, it was fatal for the infant.

The case recently documented, led to the death of a 13 day old infant, following its mothers use of 30 mg codeine twice daily. A maternal dose of 30 mg twice daily would not have bothered most breastfeeding infants, but in this case the milk levels were much higher. Morphine levels in milk were 87 ng/mL in the above case, while they are normally reported to be 1.9 to 20.5 ng/ml in non-hyper-metabolizers, even following 60 mg doses. 

The frequency of the CYP2DG hyper-metabolizer state is not necessarily rare, while only 1% in Finland, it occurs at a rate of 10% in Greece and Portugal, and 29% in Ethiopia. Somnolence and poor milk intake were the classic symptoms observed in this infant. 

The best advice is probably to avoid using codeine in most breastfeeding mothers. Use ibuprofen or acetaminophen when they control the pain, and use hydrocodone (Norco, Vicodin) when the pain is much greater.  

If you do choose to use codeine, watch the infant closely for signs of opiate poisoning: blue lips, poor feeding, poor-shallow breathing, constipation, pin-point constriction of the pupils, etc.

 

Reference:

1. Koren G, Cairns J, Chitayat D, Gaedigk A, Leeder SJ. Pharmacogenetics of morphine poisoning in a breastfed neonate of a codeine-prescribed mother. Lancet. 2006 Aug 19;368(9536):704. PubMed PMID: 16920476.